Iowa, 2005Damaging Wind in Iowa, July 25, 2005
July 25, 2005 · NWS DVN · 1 event in 1 county or zone
A small line of thunderstorms developed in a near tropical atmosphere north of a warm from across southern Iowa into central Illinois. One storm became pulse severe in Muscatine County uprooting large oak trees southwest of Stockton, Iowa at the junction of county routes Y26 and F65.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- $2,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small line of thunderstorms developed in a near tropical atmosphere north of a warm from across southern Iowa into central Illinois. One storm became pulse severe in Muscatine County uprooting large oak trees southwest of Stockton, Iowa at the junction of county routes Y26 and F65. The storm weakened rapidly by the time it entered Scott County Iowa but managed to blow over some temporary construction signs weighted down by sandbags just south of Walcott on county route Y40. KDVN 88D velocity data suggests winds around 43 knots (50 mph) were reaching the surface. An RWIS 5 miles east northeast at the junction of Interstates 80 and 280 recorded 35 knots (40 mph winds).Boundaries left over from earlier thunderstorms allowed another pulse severe storm to develop in Bureau County Illinois. This storm produced nickel sized hail in Cherry, Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 25, 8:10 AM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 25, 8:10 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
910 AM CDT MON JUL 25 2005
.UPDATE...
UPDATING GRIDS/ZONES TO INCREASE COVERAGE OF PRECIP THIS MORNING
WITH CONVECTIVE DEVELOPMENT IN THE SOUTHWEST CWA. DID NOT CHANGE
TEMP GRIDS AS CLOUD COVERAGE IS STILL SCATTERED TO BROKEN AND AREAS
SOUTH OF THE WARM FRONT IN PARTICULAR ARE WARMING QUICKLY.
..MAYES..
&&
.PREVIOUS UPDATE (ISSUED AT 720 AM)...
SENDING ZONE/GRID UPDATE TO ADJUST FIRST PERIOD PCPN TO ACCOUNT FOR
LATEST TRENDS WITH NEW CONVECTION RECENTLY FLARING UP ON OUTFLOW IN
THE NORTHWEST ZONES. CAPPING WEAKER WITH INFLUX OF MOISTURE.. SO
CAN/T RULE OUT CONVECTION AT ANY TIME.. THOUGH MOST FAVORABLE TIL
MID MORNING AND AGAIN MID-LATE AFTN. MORE WIDESPREAD PCPN THOUGH
STILL ON TAP FOR LATER THIS EVE AND OVERNIGHT ESP WEST OF THE
MISSISSIPPI AS COLD FRONT MOVES INTO EASTERN IA. ALSO ADJUSTED MAX
TEMPS DOWN A FEW DEGS MOST LOCATIONS DUE TO CONVECTIVE DEBRIS. KEPT
HEAT ADVISORY BUT COULD BE MARGINAL WITH CLOUDS. ..05..
&&
.PREVIOUS DISCUSSION...
.SYNOPSIS...
HERE WE GO AGAIN.. THE RICH GET RICHER AND THE POOR GET POORER... :-(
MCS PRODUCING HEFTY RAIN AMOUNTS IN NORTHWEST IA MOVING VERY SLOWLY
E ALONG H850 FRONTAL ZONE.. WITH ZIPPER EFFECT DOWNSTREAM WITH NEW
CONVECTION FIRING OVER NORTHEAST IA AND SOUTHWEST WI. CONVECTION
ALSO ONGOING OVER EASTERN NE WITHIN THETA-E AND LLJ AXIS.. AND
MOVING SLOWLY E/NE. ISOLD SHRA/TSRA HAVE BEEN DEVELOPING ACROSS FAR
SOUTHEAST IA AND WEST CENTRAL IL AS PROFILERS SHOW BRANCH OF LLJ
VEERING INTO THIS REGION. LATEST SFC ANALYSIS PLACES FRONTAL ZONE
JUST INTO THE NORTHERN SECTIONS OF THE CWA AND EXTENDS WESTWARD TO
LOW PRESSURE OVER NORTH CENTRAL NE. UPPER AIR CHARTS SHOW ZONAL FLOW
ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST WITH SEVERAL SHORTWAVES
EMBEDDED WITHIN MEANWHILE...CENTER OF LARGE HEAT DOME HAS SHIFTED
INTO THE LOWER MISSISSIPPI VALLEY. ..05..
&&
.SHORT TERM...(TODAY AND TONIGHT)...
MAIN CONCERNS ARE WITH TEMPS AND HEAT ADVISORY...AND SEVERE WX
POTENTIAL.
MODELS SUGGEST SFC FRONT SHOULD LIFT NORTH TODAY AS LEAD SHORTWAVE
AND ASSOCIATED SFC LOW LIFTS FROM NORTHERN PLAINS INTO THE UPPER
MIDWEST. BUT.. CONCERNED THAT ONGOING CONVECTION AND OUTFLOW WITH
LARGE BUBBLE HIGH DEVELOPING IN NORTHWEST IA MAY IMPEDE NORTHWARD
MOVEMENT SOME... MORE THAN CURRENTLY FORECAST BY MODELS AND CLOSER
TO 06Z ETA/NAM WHICH SUPPRESSES IT BACK SOUTH EVEN TO NORTH OF
INTERSTATE 80 AND CONSEQUENTLY BRINGS CONVECTIVE COMPLEX INTO THE
NORTH/WEST LATE THIS MORNING AND AFTN. ATTIM.. BASED ON MSAS 3 HR
PRESSURE CHG PLOT SHOWING BUBBLE HIGH WEAKENING HAVE DISCARDED THIS
SOLUTION. FOLLOWED BLEND OF GFS/UKMET FOR FORECAST DETAILS... WHICH
SUGGEST BULK OF CONVECTION TODAY AND THIS EVE WILL BE TO OUR
NORTH/WEST WITH CAP HOLDING MUCH OF AREA WITH LITTLE FORCING ASIDE
FROM LLJ AND ISOLD ELEVATED CONVECTION THIS MORNING IN THE SOUTH.
MAIN IMPACTS FROM MID LEVEL SHORTWAVE EJECTING FROM THE NORTHERN
PLAINS TO BE FELT TO OUR NORTH... BUT HAVE CONTINUED WITH CHC POPS
FAR NORTH BEING IN CLOSER PROXIMITY TO WAVE AND TO ACCOUNT FOR
POTENTIAL OF SOME HOLD UP ON FRONTAL ZONE LIFTING NORTH DUE TO
OUTFLOW. WILL BE FAIR AMOUNT OF CONVECTIVE DEBRIS ACROSS THE NORTH
WHICH WILL LIMIT MAX TEMPS THERE.. SO WILL HANG ON TO HEAT ADVISORY
SOUTH OF HIGHWAY 30...BUT EXTEND THROUGH THIS EVE WITH MANY AREAS
HOLDING ABOVE 80 DEGS ON HEAT INDEX VALUES PER HOURLY GRIDS. WILL
HAVE TO WATCH THE I 80 CORRIDOR.. AS EXPECT SOME DEBRIS THIS MORNING
BUT HOPING TO CLEAR OUT ENOUGH TO BOOST TEMPS TO NEAR WARM END OF
GUIDANCE THIS AFTN... WHICH ALONG WITH DEWPTS NR 70/ L70S SUPPORTS
HEAT INDICES NEAR 105. WILL BE CLOSE. THE SOUTH LOOKS PRETTY SAFE TO
SEE HIGH TEMPS AT/JUST ABOVE WARM END OF GUIDANCE AND CONSEQUENTLY
HIT HEAT ADVISORY WITH PEAK INDICES OF 105-110 DEGS. SHOULD ISOLD
CONVECTION PERSIST LONGER .. OR MORE CONVECTIVE DEBRIS BE FOUND...
THEN THEY TOO COULD STRUGGLE.
MID LEVEL WAVE AND ASSOCIATED SFC LOW WILL PASS TO OUR NORTH TONIGHT
WITH COLD FRONT MOVING INTO THE NORTH/WEST AFTER MIDNIGHT...REACHING
VICINITY OF MISSISSIPPI RIVER 12Z TUE. UNFORTUNATELY THIS TIMING AS
WE HAVE SEEN IN RECENT MONTHS NOT BENEFICIAL FOR SUSTAINING HEAVY
RAINS IN DROUGHT STRICKEN AREAS OF FAR EASTERN IA AND NORTHWEST/WEST
CENTRAL IL. THOUGHTS ARE MCS WITH HEAVY RAIN WITH POTENTIAL FOR
SEVERAL INCHES TO MOVE INTO NORTH/WEST LATE EVE/EARLY MORNING BUT
THEN LIKELY TO SEE PROPAGATION TO THE SOUTH AS IT DIVES INTO MORE
MOIST/UNSTABLE AIRMASS. SO THE RICH (WESTERN CWA) GET RICHER AND THE
POOR (REST OF US) MAYBE NOT GET ANY POORER BUT LIKELY ONLY TO SEE
LIGHT TO POSSIBLY SOME MODERATE QPF. WILL HAVE SEVERE THREAT WITH
MCS MAINLY NORTH/WEST FOR DAMAGING WINDS WITH ISOLD LARGE HAIL
POSSIBLE. MIN TEMPS TRICKY WITH FRONT.. HAVE 10+ DEG GRADIENT FROM
NORTHWEST (COOLEST) TO SOUTHEAST (WARMEST). ..05..
.LONG TERM (TUESDAY THROUGH SUNDAY)...
COLD FRONT SHOULD BE IN THE FAR NORTHWEST OR NORTHWEST THIRD OF THE
CWFA AT 12Z TUESDAY...AROUND THE MISSISSIPPI BY 18Z AND OUT OF THE
CWFA BY 00Z WEDNESDAY. FRONT WILL BE ARRIVING DURING THE DIURNAL
MINIMUM SO PRECIP AMOUNTS WILL BE QUITE LIGHT FOR THE SOUTHEAST
2/3RDS OF THE CWFA. THE LIKELY POPS REFLECT THAT MOST AREAS SHOULD
SEE A LITTLE RAINFALL. HELD ON TO POPS TUESDAY EVENING JUST IN CASE
FRONT IS SLOWER THAN EXPECTED. WEDNESDAY THROUGH SUNDAY TO BE QUIET
AND DRY.
DIURNAL CHANGE IN TEMPS ON TUESDAY SHOULD NOT BE ALL THAT MUCH WITH
EXPECTED LIGHT RAIN. PLEASANT TEMPS/HUMIDITY LEVELS FOR WED/THURS
WITH TEMPS WARMING WITH TIME FRIDAY THROUGH SUNDAY. ..08..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FOR EASTERN IOWA SOUTH OF HIGHWAY 30 UNTIL 12 AM
TUESDAY.
IL...HEAT ADVISORY FOR NORTHWEST AND WEST CENTRAL ILLINOIS SOUTH OF
HIGHWAY 30 UNTIL 12 AM TUESDAY.
MO...HEAT ADVISORY FOR SCOTLAND AND CLARK COUNTIES UNTIL 12 AM
TUESDAY.
&&
05/08
Hazardous weather outlook, Jul 25, 6:49 AM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
749 AM CDT MON JUL 25 2005
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
749 AM CDT MON JUL 25 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT TODAY AND THIS EVENING FOR AREAS SOUTH
OF HIGHWAY 30. HOT TEMPERATURES COMBINED WITH HIGH HUMIDITY WILL
RESULT IN DANGEROUS AFTERNOON HEAT INDICES OF 105 TO 110 DEGREES.
HEAT INDICES THIS EVENING WILL SLOWLY COOL INTO THE 80S BEFORE
FALLING BELOW 80 DEGREES AFTER MIDNIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE FOUND OVER THE OUTLOOK
AREA THIS MORNING. NO SEVERE WEATHER IS ANTICIPATED WITH THIS
ACTIVITY.
ADDITIONAL SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND EARLY EVENING...MAINLY NORTH OF HIGHWAY 30. AN ISOLATED
SEVERE THUNDERSTORM WILL BE POSSIBLE...WITH THE MAIN THREAT BEING
DAMAGING WINDS OF 60 MPH.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OVERSPREAD AREAS WEST OF
THE MISSISSIPPI RIVER LATE THIS EVENING AND OVERNIGHT...AS A COLD
FRONT MOVES INTO EASTERN IOWA. THERE IS A SLIGHT RISK THAT A FEW
STORMS COULD BE SEVERE...MAINLY WEST OF A LINE FROM DUBUQUE...TO IOWA
CITY...TO FAIRFIELD. TIMING OF THE SEVERE WEATHER THREAT WILL
GENERALLY BE FROM 9 PM THROUGH 3 AM. THE MAIN THREAT WILL BE DAMAGING
STRAIGHT LINE WINDS OF 60 MPH. HAIL UP TO NICKEL SIZE WILL BE A
SECONDARY THREAT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS WILL BE ONGOING NORTH AND WEST OF A LINE FROM FREEPORT
ILLINOIS TO KIRKSVILLE MISSOURI...AND OVERSPREAD THE ENTIRE AREA
DURING THE DAY. SEVERE STORMS MAY BE POSSIBLE AS WELL. IF SEVERE
STORMS DO OCCUR...HIGH WINDS WOULD BE THE PRIMARY THREAT.
ANY LINGERING THUNDERSTORMS TUESDAY EVENING SHOULD DISSIPATE WITH
SUNSET.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT INTO TUESDAY MORNING.
In the hours before
Special weather statement, Jul 25, 9:09 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1009 AM CDT MON JUL 25 2005
IAZ040>042-051>054-063>068-076>078-087>089-098>099-
ILZ001>002-007-009-015>018-024>026-034>035
-252200-
BENTON IA-BUCHANAN IA-CEDAR IA-CLINTON IA-DELAWARE IA-
DES MOINES IA-DUBUQUE IA-HENRY IA-IOWA IA-JACKSON IA-
JEFFERSON IA-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-
LINN IA-LOUISA IA-MUSCATINE IA-SCOTT IA-VAN BUREN IA-
WASHINGTON IA-BUREAU IL-CARROLL IL-HANCOCK IL-
HENDERSON IL-HENRY IL-JO DAVIESS IL-MCDONOUGH IL-
MERCER IL-PUTNAM IL-ROCK ISLAND IL-STEPHENSON IL-
WARREN IL-WHITESIDE IL-
THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
678 IN EFFECT UNTIL 5 PM CDT FOR THE FOLLOWING AREAS
IN ILLINOIS THIS WATCH INCLUDES 13 COUNTIES
IN NORTH CENTRAL ILLINOIS
BUREAU PUTNAM
IN NORTHWEST ILLINOIS
CARROLL HENRY JO DAVIESS
MERCER ROCK ISLAND STEPHENSON
WHITESIDE
IN WEST CENTRAL ILLINOIS
HANCOCK HENDERSON MCDONOUGH
WARREN
IN IOWA THIS WATCH INCLUDES 21 COUNTIES
IN EAST CENTRAL IOWA
BENTON CEDAR CLINTON
IOWA JACKSON JOHNSON
JONES LINN MUSCATINE
SCOTT
IN NORTHEAST IOWA
BUCHANAN DELAWARE DUBUQUE
IN SOUTHEAST IOWA
DES MOINES HENRY JEFFERSON
KEOKUK LEE LOUISA
VAN BUREN WASHINGTON
THIS INCLUDES THE CITIES OF...ALEDO...ANAMOSA...BETTENDORF...
BURLINGTON...CARTHAGE...CEDAR RAPIDS...CLINTON...DAVENPORT...
DUBUQUE...FAIRFIELD...FORT MADISON...FREEPORT...GALENA...
HENNEPIN...INDEPENDENCE...IOWA CITY...KEOSAUQUA...KEWANEE...
MACOMB...MANCHESTER...MAQUOKETA...MARENGO...MOLINE...MONMOUTH...
MOUNT CARROLL...MOUNT PLEASANT...MUSCATINE...OQUAWKA...
PRINCETON...ROCK FALLS...ROCK ISLAND...SIGOURNEY...STERLING...
TIPTON...VINTON...WAPELLO AND WASHINGTON.
Local storm report, Jul 25, 9:42 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1042 AM CDT MON JUL 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 AM TSTM WND GST 5 NNE MUSCATINE 41.49N 91.04W
07/25/2005 50 MPH MUSCATINE IA TRAINED SPOTTER
&&
DLFThunderstorm Wind, Muscatine
- When
- July 25, 9:46 AM CST to 9:53 AM CST
- Where
- Muscatine County, 3 mi SW of Stockton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Crop damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.550, -90.917
Estimated gust based on 83% of KDVN 88D winds of 66 knots (76 mph) at 600 AGL.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, July 25 to 27, 20057 deaths · 8 events
- Flood and Damaging Winds in West Virginia, July 25, 20052 deaths · $55,000 · 54 kt wind · 28 events
- Heavy Rain in Maryland, July 25, 200532 injured · 1 event
- Tornado and Hail in Wisconsin, July 25, 2005$3.5 million · F1 · 24 events
- Lightning Strike in Pennsylvania, July 25, 20051 death · 1 event
- Tornado and Hail in Michigan, July 25 to 26, 2005$720,000 · F1 · 21 events
- Hail and Damaging Winds in Ohio, July 25, 20051 injured · $220,000 · 61 kt wind · 17 events
- Flash Flood and Hail in Wyoming, July 25, 2005$500,000 · 54 kt wind · 3 events
- Flash Flood in Colorado, July 25, 20055 injured · $80,000 · 1 event
- Damaging Winds in Kansas, July 25, 2005$250,000 · 77 kt wind · 10 events
- Marine Thunderstorm Winds in Lake Michigan, July 25 to 26, 2005$170,000 · 67 kt wind · 17 events
- Lightning Strikes in New Jersey, July 25, 2005$300,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466135.